Recently diagnosed with B12 Deficiency

Hi! I was recently diagnosed with B12 deficiency, having been told I had "severely low" B12. Apparently my amount was 78!

I am only 26 years old so a little surprised. I originally went to the doctors because I experience anxiety like symptoms...racing heart, dizziness, sense of dread, and more specifically, numbness and tingling in my arms and legs.

I just started my injections every other day for 2 weeks today. Having the intrinsic factor test later in the week.

I am just feeling a bit anxious...in your experiences do the injections help?! I'm concerned there is a sinister cause.

Also, over the past couple of months I have been having moderate stomach pain. It's in the upper abdomen. Best way to describe it is that there's a weight on my stomach or a tight belt wrapped around it. Is this a common symptom???

9 Replies

oldestnewest
  • Hi Jimjam13

    Welcome here! I am sorry you have been diagnosed and yes your serum B12 is low. Nothing to fear, with the right treatment you should (eventually) feel a lot better. It can take time, people are very different, some feel improvements straight away others its more weeks to months, but the B12 jabs will make you feel a lot better than you did.

    Stomach problems are very common with PA?B12 def, it can be that you have a problem with the cells that produce stomach acid, I'd mention your stomach problems to your GP as it may need to be looked into.

    There is unlikely anything sinister going on than a change in acidity.

    I hope this helps and you will feel a lot better soon, it helps to give your body time and rest, not drink alcohol and eat well. Also a multi vitamin is good to make sure you do not run out of other (B) vitamins needed for good blood production,

    Kind regards,

    Marre.

  • Hi,

    I had many of the same symptoms as you but my b12 was not as low. I feel better than I did but I think it can take a while to find the balance of different things that you need (eg iron/ folate etc) to go alongside the b12 and this can be tiring and frustrating. I hope you feel better soon

  • With your B12 that low you will definitely feel a big difference after the course of injections.....probably by the time you've had the 3rd one you'll feel the difference.

    All of what you have described can be attributed to B12 deficiency.

    Don't worry, the change in yourself will be remarkable.

    Best wishes.

  • Hi! I don't know if this your upper stomach pain is common but I had them too. It felt like I had a tight belt around the upper part of my stomach (mostly pain on the left) and a pressure like feeling. It went away after my 4 rounds of injections in one month (cyanocolabolamine) The tingling and numbness went away too. It took me a good 4-5 months of 1injection/month to feel back to my normal self. I too was very low at 90. I am now in the 180 zone. The doctors asked me to stop injections when I had reached 180 and I did for 3 months and that was the biggest mistake EVER. Within 2 1/2 months, I felt like I was at 90 again. I began inections again and just starting to feel better now. My intrinsic factor antibody is negative and the cause of my B12 defeciency is due to the fact that I am gluten intolerant, therefore can't absorb the B12 in my gut.

    Good luck! I hope this helps!

  • Not sure if this helps or if you are interested but I recently heard about a new oral prescription alternative to the injections called Eligen B12. I recently read that it works even if you don't have intrinsic factor (so even if you don't have normal gut absorption). Apparently it came out a month or two ago

  • Its not new, you can find more info on the old PAS forum, just put it into the search option.

    This is from 2008:

    medicalnewstoday.com/releas...

    2009:

    emisphere.com/oral_vitamin_...

    2010:

    drugdelivery.pharmaceutical...

    "Emisphere Technologies' EligenTechnology can be applied to the oral route of administration as well as other delivery pathways, such as buccal, rectal, inhalation, intra-vaginal or transdermal."

    reuters.com/article/2009/10...

  • Thanks so much! I called the company to find out what you were referring to; you are right, the name Eligen B12 was out there before, but there was an Eligen B12 100 mcg, not 1000 that was put on the market with a company called Life Extension. The company then decided because it was going to go prescription medical food that it would only develop the Eligen B12 1000 mcg and it withdrew the 100 mcg from the market so there would be no confusion. The 1000 mcg is for clinically deficient patients instead of an injection. This one was just recently launched in March, which is why I was just hearing about it...

  • “please be aware that the latest guidelines from the British Committee for Standards in Haematology state that injections remain the preferred method of treatment”

  • I believe they were written before this product came out because it is brand new. They will probably have to evaluate it in their next update.

You may also like...